I have had a daily tension headache in my head, neck and shoulders for 12 years. TRIED EVERYTHING, believe me! All the relaxation stuff, medications (started with tricylcics - many, many- always got hangover feeling) then onto SSRI's (just Prozac, gave me a bit of a stomach ache and didnít help and then Paxil, which made me EXTREMELY HYPER, my pupils were the size of my iris for almost three days from ONE pill, racing heart, nausea and gagging feeling, awful!), then Neurontin, felt like I was on Acid Trip or some strong drug from the 60s (I'm 38). I take depakote for migraines, tenormin for same, and Klonopin for anxiety and these headaches.

 I have NEVER been able to feel awake in the a.m. - actually until about 2:30 in the afternoon, and then I'm exhausted from functioning through the horrible non-morning feeling. I feel like I've had the worst hangover every morning for more than the 12 years. I wake up every single day like this and never even drink!! I have developed great difficulty through all this chronic pain and morning feeling that it's really, really hard to concentrate on anything and forget remembering things! That's awful. 

My psychiatrist recommended a trial of Ritalin, but said that it is speed, so he wasn't sure with my anxious nature if it would be a mistake. What do you think? Iím sick and tired of being tired and having these tension headaches. I'd love to be able to concentrate and grasp the things I used to. Is there a better medicine you can recommend that isnít going to make me more anxious - if Ritalin indeed does this? I've always heard that Ritalin makes you the opposite of the way you are. i.e. if you're sluggish, it peps you up, if you're hyper, it calms you to regular -- in kids anyway.


Gee I wish I could help you more clearly but whenever you get beyond two medications I begin to feel lost. For whatever it's worth you know I'm sure that both Depakote and Klonopin can be sedating. If you havenít tried lowering your dose of those you might start there first. Watch out for the Klonopin - I believe there may be a withdrawal associated with sudden stoppage.

There has been a sixty year myth that stimulants like Ritalin or Dexedrine have a different effect on children or those with ADHD. This is quite incorrect and there are many studies to show that low doses of Ritalin will allow anybody child or adult to stick with tasks they find boring or difficult. This has the effect of "calming" hyperactive children down, however, they are simply more focused and methodical - not sedated. Higher doses of the medication will lead them to complain of feeling nervous or agitated. Obviously many adults like the higher dose feeling and it can lead to recreational use or abuse of the drug. There is some possibility Ritalin may increase anxiety in some people.

Anyway, your situation is very complex. I hope it improves for you.